SMITH & NEPHEW, INC. GII DISHED INS SZ1-2 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL,H SEMI-CONSTRAINED, CEMENTED,
Back to Search Results |
| Model Number |
71420756 |
| Medical Device Problem Code |
Naturally Worn (2988)
| Health Effect - Clinical Code |
Failure of Implant (1924)
| Date of Event |
04/05/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
Event or Problem Description
It was reported that, after a tka surgery performed on (b)(6) 2009, the patient underwent a revision surgery on (b)(6) 2022, due to wear of the genesis ii dished articular insert size 1-2 11mm.Current health status of the patient is unknown.
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be naturally worn along it's surface from prolonged use, rendering the device inoperative.The device also has discoloration from prolonged exposure to bodily fluids.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that based on the limited information provided a thorough clinical assessment cannot be performed at this time.Per the complaint, after thirteen years in-situ this patient was revised to exchange the insert due to age-related wear of the genesis ii dished articular insert size 1-2 11mm.The impact to the patient beyond the reported revision cannot be confirmed nor concluded.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information be provided, this case would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Wear potential causes could include but are not limited to friction, joint tightness or lifetime of device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be naturally worn along its surface from prolonged use, rendering the device inoperative.The device also has discoloration from prolonged exposure to bodily fluids.The lab analysis concluded that minimal wear was observed on the articulation surface of the insert.The locking detail was intact.No material or manufacturing deviations were observed during the investigation of this device.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that based on the limited information provided a thorough clinical assessment cannot be performed at this time.Per the complaint, after thirteen years in-situ this patient was revised to exchange the insert due to age-related wear of the genesis ii dished articular insert size 1-2 11mm.The impact to the patient beyond the reported revision cannot be confirmed nor concluded.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information be provided, this case would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management and information for use files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Factors that could contribute to the reported event include friction or joint tightness.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.H6.
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device revealed that the device was found to be naturally worn along its surface from prolonged use, rendering the device inoperative.The device also has discoloration from prolonged exposure to bodily fluids.The lab analysis concluded that minimal wear was observed on the articulation surface of the insert.The locking detail was intact.No material or manufacturing deviations were observed during the investigation of this device.A dimensional evaluation was performed on the thickness of the medial and lateral articulation area of the insert.The dimensional evaluation revealed that the thickness of the medial and lateral articulation area of the insert are within specification.Also, the device was found to be naturally worn, with pitting, on the articulating surface from prolonged use.The dimensional inspection of the returned device did not indicate the product was defective at the time of shipment from the manufacturing site.This device is subjected to multiple visual and dimensional inspection during processing, and this type of defect has a high likelihood of detection during these inspections.The clinical/medical evaluation concluded that based on the limited information provided a thorough clinical assessment cannot be performed at this time.Per the complaint, after thirteen years in-situ this patient was revised to exchange the insert due to age-related wear of the genesis ii dished articular insert size 1-2 11mm.The impact to the patient beyond the reported revision cannot be confirmed nor concluded.Therefore, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information be provided, this case would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 36 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in possible adverse effects that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.A review of the risk management and information for use files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include friction or joint tightness.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.